At the beginning of February I sent an email to Australian Psychiatrists, Psychologists and Counsellors and to NZ & UK (counsellors, if I remember correctly).
Members are welcome to use any parts of the following Email & Business Card and refer to my website if they wish. The website is meant to be a "one stop spot" for ease of getting important information and as a pointer to SA's website. Please note that the website is not searchable in search engines.
Email stats: 5,935 - successfully sent
2,029 - opened (but it is possible to read an email via preview without opening)
Unique click stats: 35 - Surviving Antidepressants (link to Welcome to SA)
44 - Intro to AD WD Syndrome (link to SA's Intro to AD WD Syndrome)
21 - Founder of SA's Bio About Paxil Withdrawal (link to Alto's Bio on patientslikeme)
43 - adwithdrawal.weebly.com
(my website created with info links to keep email brief but point interested people in right direction)
PLEASE NOTE: I have tried to be careful regarding copyright etc but if there is anything I had done incorrectly please let me know.
THE EMAIL I SENT:
The brain changes when an antidepressant drug is taken and it becomes physiologically dependent on the drug. Because of this the process needs to be REVERSED SLOWLY to allow the brain to adapt to not receiving as much of the drug.
Unfortunately, many people are advised to stop the drug cold turkey, reduce it too quickly, take it on alternate days or take different doses alternately. Any of these methods may, in many cases, result in the person suffering bad withdrawal symptoms. Although the person may feel okay for a while, symptoms can appear weeks or months later, with ongoing symptoms occurring for several years. When this occurs they may be told that their original condition has returned or may be diagnosed with a new condition. They may be put back on the same drug (possibly at an even higher dose), prescribed a different drug, or a combination of these.
My website adwithdrawal.weebly.com (this is not searchable) has links to more withdrawal and various other related information.
A Concerned Individual
(I am not receiving any form of payment for my website or contacting you)
Support & Information Website:
If antidepressants are stopped too quickly a person might feel okay at first but start feeling worse after a week or more. Doctor may say it's original condition back or diagnose new condition, not recognise it's caused from stopping the antidepressant.
Please visit websites listed to get information about antidepressant withdrawal issues and safer, better
ways to reduce antidepressants slowly to reduce withdrawal symptoms and their severity. I can be contacted via: http://adwithdrawal.weebly.com
Responses I received to my email:
"I totally disagree with what you have written. It is ill-informed, technically incorrect, and a danger to patients who require the medication in the same way a diabetic requires insulin."
"This has been standard practice in medicine for decades."
"I understand you are well intentioned and wish to share your experience with others.
The thing is that there are many types of antidepressant medication and what you describe applies to some, but not others. There are some that have less physiological habituation and thus need less gradual withdrawal than others.
So really you probably need to work with someone who understands both the pharmacology of antidepressant medications and their use in psychiatry if you wish to issue some guidelines for people contemplating ceasing to take this medication.
The doctors who understand psychotropic medications well are the psychiatrists.
Many general practitioners prescribe this kind of medication without really knowing a lot about it.
It is possible you were in this kind of situation where the prescribing doctor was not much help to you in dealing with ceasing to take an antidepressant. I am sorry you had this experience.
It does happen but it is not a universal one."
"Thank you. I will pass it on. I like the metaphor of the trellis."
"Good on you for getting this together."
"I agree with the main points in your letter! My view is as follows;
In my practice I have always told people if are taking SSRI antidepressants and decide they want to stop
after talking with their doctor, the process must be slow! The drug company recommendation is almost always too fast.
Rapid reduction in the medication can in my experience produce dissociative effects which can be disconcerting or even frightening to the patient. This can cause the person to conclude that they must keep taking the medication. (going cold turkey is of course at the high end of rapid reduction of the medication)
My experience of nearly 29yrs as a psychologist is to (after discussing with their doctor) suggest they come off slowly over a period of 2-3 months and keep in contact with their doctor during this time.
Obviously post antidepressant medication the patient needs to find other ways of dealing with their depression.
My efforts are directed at giving the patient new skills showing them ways of reducing stress and dealing with anxiety and depression."
This has been a big concern for me. It is very hard to advise clients about antidepressant use, usually conflicting the advice of their GP or Psychiatrist, and their own subjective experience. At the very least antidepressant complicate issues, especially regarding reactive depression."
"Thank you very much for this email, and for sending out (I assume to psychiatrists and others Australia wide) your very reasonable and well-founded concerns regarding effectively withdrawing from SSRI/SNRI medications."
"Thank you very much for this information - it segues well into a presentation I made to my peers about antidepressant medication."